Antibiotic-Associated Diarrhea

What is antibiotic-associated diarrhea?

Antibiotic-associated diarrhea is a side effect of taking antibiotic medicine. Symptoms usually start between 4 and 9 days after you start to take the medicine. Most often the loose bowel movements are mild and go away when you stop taking the antibiotic. Sometimes a very serious type of diarrhea called pseudomembranous colitis happens.

How does it occur?

Antibiotics can upset the natural balance of bacteria in the intestines. Each antibiotic medicine is usually chosen to treat specific bacteria. When an antibiotic kills one type of bacteria, other bacteria in the gut are present in greater numbers. Too many harmful bacteria in the intestines can cause diarrhea. Having too many of the bacteria called Clostridium difficile causes severe diarrhea (pseudomembranous colitis).


Almost any antibiotic can cause an imbalance of bacteria in the body.

What are the symptoms?

The main symptom of mild antibiotic-associated diarrhea is loose bowel movements or more bowel movements than normal.


Symptoms of pseudomembranous colitis are more severe and may include:

  • a lot of watery diarrhea (sometimes bloody)
  • abdominal pain and cramping
  • nausea
  • dehydration
  • fever.

How is it diagnosed?

Your healthcare provider will ask about the medicines you are taking. If your symptoms are mild, you may not need any lab tests.


If you have more severe symptoms, your provider may check a sample of bowel movement for harmful bacteria. Your provider may examine the lining of your rectum and lower bowel.

How is it treated?

If your symptoms are mild, your healthcare provider may recommend that you:

  • Stop taking the antibiotic.
  • Change your diet for a few days.

If your symptoms are more severe, you may need bed rest, intravenous (IV) fluids, and another antibiotic to treat bacteria causing the severe symptoms.

How long do the effects last?

In mild cases, diarrhea may last up to 14 days after you stop taking the antibiotic. In more severe cases, the symptoms may not go away until several weeks after you begin treatment, and the symptoms may return after treatment. This is because some antibiotics have an effect on the bacteria for a long time.

How can I take care of myself?

Follow your healthcare provider's instructions for rest, activity, medicine, and diet. Your provider will probably suggest that you:

  • Drink clear liquids, such as water, apple juice, tea, bouillon, and flat ginger ale.
  • Eat only bland foods in small amounts, such as soda crackers, toast, plain pasta, noodles, bananas, and baked or boiled potatoes.
  • Avoid foods and drinks that sometimes cause diarrhea. These foods include caffeine, alcohol, milk and milk products, large amounts of fruit or fruit juices (except bananas), and foods seasoned with hot peppers.
  • After a few days, you may return to normal eating, carefully adding back any of the foods that sometimes cause diarrhea.

If you have cramps or abdominal pain, it may help to put a hot water bottle or electric heating pad at the lowest setting on your abdomen.


If your healthcare provider prescribes a new antibiotic, take all of the medicine as prescribed.


Call your healthcare provider if:

  • Your pain does not go away or gets worse.
  • Your diarrhea or other symptoms get worse.

What can I do to help prevent antibiotic-associated diarrhea?

  • Take antibiotics only when you and your healthcare provider feel they are necessary.
  • Take antibiotics exactly as they are prescribed. Do not increase the dose, the time between your doses, or the number of days you take the medicine unless instructed to do so by your healthcare provider.
  • When possible, avoid taking antibiotics that cause you to have these symptoms.

Disclaimer: This content is reviewed periodically and is subject to change as new health information becomes available. The information provided is intended to be informative and educational and is not a replacement for professional medical evaluation, advice, diagnosis or treatment by a healthcare professional.


HIA File GASE4041.HTM Release 11.0/2008

© 2008 RelayHealth and/or its affiliates. All rights reserved.

2008 RelayHealth and/or its affiliates. All rights reserved.